Having to come off DMARDS

HI-- I started mthx and hydroxychloquin in Oct last year and after about 3 or 4 months and an increase in mthx ( now on 25 mg injections ) , I felt I had been given my life back, able to do things that I hadn't done for years. For me, it is a wonder drug. I was advised to stop injecting (tempnearly ) nearly 3 weeks ago now due to gastric problems. I had an endoscopy on friday and have been diagnosed with gastritis, duodenitis, and a hiatus hernia. My doctor has prescribed ranitidine and said that for it to work fully his advice would be to discontinue the dmard for a further 6 weeks to give my stomach etc chance to heal. Obviously this worries me greatly as I am already" stiffening " up and in a lot of pain. I have an app with rheumatology nurse on Thursday but wondered if anyone on here has had similar problems. Thanks. 😊 x

8 Replies

  • Hi - sorry you are having GI troubles that have taken you off the DMARD that has been working well for your RA. I had similar problems with MTX - which I took for two years by pill and then by injection. Sadly it made me very sick at both ends so finally had to stop. Also had to stop Sulfasalazine and Hydroxichloraquine because of anaphylaxis and most recently, Azathioprine, which caused Pancreatitis.

    So I'm now only on a low dose of Prednisolone, which aggravates my GORD/ reflux but appears to hold the worst pain and stiffness at bay. However I'm trying to come slowly off it so that nothing masks my symptoms for an appointment with my new rheumatologist in September.

    I have just switched from Omaperazole and Ranitidine to Lansoprazole and it does seem to be helping with the heartburn a lot. But it's an ongoing problem getting the balance right between the reflux and the drugs and I haven't really found the right balance yet unfortunately.

    Before my gallbladder was removed five weeks ago I had found that being gluten free and avoiding fatty, spicy, sugary food and alcohol helped a lot for four or five years since I was diagnosed - but just now this isn't enough even without my gallbladder - or maybe because of my missing GB even. I slug a lot of Mucogel. I believe some inflammatory diseases include hearturn/ reflux as part of the systemic process itself and I believe this is the case for me because I haven't got a haitus hernia.

    Maybe a steroid shot would tide you over until you can try something else? I haven't really taken a DMARD for over a year (apart from 3 weeks on Azathioprine) and still haven't had a flare up in my joints -although my ESR is often high and I suffer from terrible neuropathic pain in my peripheries when I drop doses of Prednisolone.

    I would advise you to try not to expect to flare up - or at least see if it settles down once your body re-adjusts. I did quite well on the Hydroxy on it's own for five months until the allergic skin reaction became too heavy duty. Good luck.

  • Thanks for that -- you've had a really rough time -- I hope you get sorted with your new gp etc when you move x

  • Not in same position at all, but it is my nightmare that I have to stop DMARDs for something unrelated. They've been great for me too, so interested to know how it works out for you. They take so long to work in the first place that I'd hope to have a month or two before it all starts bubbling up again.

  • Thanks for that--- I have lost a bit of flexibility and have more pain than normal but I am still doing my exercises etc. As my tummy has settled down slightly already, I am hoping that it clears up altogether sooner than rather than later. Strange isn't it--- I remember being scared to death about taking the mthx in the first place-- and now I'm scared of the thought of being without it!!!lol x

  • You'd have to fight me to get my MTX away from me now - it's my best friend!

  • I'm just wondering if a smaller dose might be the answer. I'll go with the theory that ' anything is better than nothing'. ☺x

  • Following on from your reply to helix Jacki, it might be worth the ask. I think in the same position I'd ask (hope I've not jinxed myself considering my latest increase & history of liver objecting). My concern for you would be the return of issues with hand mobility considering they're an essential part of your profession & so income.

    Any joy getting the two of them to speak or am I being too impatient on your behalf?! x

  • Spoke to the nurse today and she will speak to the consultant this afternoon so that when I go on Thursday they will have had a chance to discuss me!!!!! Will have to let them know if anything shows on the scan in an hour. Had a much better day today tummy wise so fingers crossed- for me and your liver xxx

You may also like...